Kentucky, 2001

Flood in Kentucky, December 17 to 19, 2001

December 17 to 19, 2001 · NWS PAH · 1 event in 1 county or zone

The Green River crested about a foot above flood stage at Paradise on December 18. This resulted in minor flooding of agricultural bottomland and low-lying areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River crested about a foot above flood stage at Paradise on December 18. This resulted in minor flooding of agricultural bottomland and low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 2:08 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 17, 2:08 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST MON DEC 17 2001

MAIN CHALLANGE CONTINUES TO BE DURATION AND AMOUNT OF RAIN. CURRENT
PACKAGE IN PRETY GOOD SHAPE. WILL MAKE A FEW TWEAKS HERE AND THERE
TO ACCOMODATE TIMING OF PRECIP.

LOCAL RADAR LOOPS SHOWS BACK EDGE OF PRECIP SHIELD MAKING ITS WAY
ACROSS CENTRAL MISSOURI AND CENTRAL ARKANSAS. DUE TO QUICK MOVEMENT
OF ONGOING SYSTEM...BOTH ETA/AVN SHOW HEAVY PRECIP EAST OF THE
REGION BY 18Z...HOWEVER WRAP-AROUND MOISTURE AND UPPER TROF COULD
TOUCH OFF SCATTERED SHOWERS THROUGHOUT THE AFTERNOON. WILL SPLIT THE
FIRST PERIOD OF ALL ZONES TO ACCOMODATE FOR THIS. EXPECT ANOTHER 1
TO 1 1/2 INCHES OF RAIN CWA-WIDE BEFORE PRECIP EXITS WITH THE LOW TO
THE NORTHEAST. THIS SHOULD BE ENOUGH TO CAUSE MOST OF THE CWA TO
HAVE SOME LEVEL OF FLOODING PROBLEMS. AS A RESULT...WILL LEAVE
CURRENT FFA IN EFFECT UNTIL 4 PM CST. IN THE WAKE OF THIS SYSTEM
UPPER FLOW BRIEFLY BECOMES ZONAL BUT BY TUESDAY NIGHT A SHORT WAVE
AND ASSOCIATED COLD FRONT COMES WHIPPING ACROSS THE CWA. POST
FRONTAL MOISTURE APPEARS TO BE LIMITED AND BOTH MODELS SHOWING
MAINLY SINGLE DIGIT POPS SO WILL MENTION CLOUDINESS ONLY. AFTER THAT
SURFACE HIGH PRESSURE AND STEADILY RISING HEIGHTS ALOFT SHOULD KEEP
THE REGION DRY THROUGH AT LEAST LATE SATURDAY. WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH 4 PM CST
THIS AFTERNOON.

PACKETT

In the hours before

Special weather statement, Dec 17, 5:00 AM CST, 2 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON DEC 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE QUAD STATE REGION
TODAY.

DISCUSSION...
LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL CONTINUE TO
TRACK NORTHEAST TODAY...MOVING INTO NORTH CENTRAL KENTUCKY BY
MIDDAY. AS THIS STORM SYSTEM MOVES AWAY FROM OUR AREA...RAIN WILL END
ACROSS THE QUAD STATE FROM WEST TO EAST THIS MORNING.  ALTHOUGH THE
MODERATE TO HEAVY RAIN WILL COME TO AN END BY MIDDAY...CREEKS AND
RIVERS WILL CONTINUE TO RISE THROUGHOUT THE DAY DUE TO RUNOFF FROM
THE WELL SATURATED GROUND. ANY FLOODING THAT OCCURRED OVERNIGHT OR
DEVELOPS THIS MORNING WILL BE SLOW TO SUBSIDE...AND THEREFORE A FLOOD
WATCH REMAINS IN EFFECT 4 PM CST.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS REQUESTED THROUGHOUT THE DAY FOR CONTINUED
UPDATES ON FLOODING ACROSS THE REGION.  PLEASE REPORT ANY AREAS OF
FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES.

RSU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
December 17, 7:00 AM CST to December 19, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273521.